Alert archive / Virginia / Flash Flood Warnings in 2012

Flash Flood Warning 27, NWS Blacksburg, VA

May 17, 2012Wythe County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 17, 2012, 8:58 PM EDT for Wythe County, Virginia. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2012, 8:58 PM EDT (00:58 UTC)
Expired
May 18, 2012, 3:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Wythe County, VA

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 9:10 PM EDTFLASH FLOOD1 Ssw Wytheville, VAREED CREEK FLOODED ROAD NEAR WATER TREATMENT PLANT
May 17, 9:10 PM EDTFLASH FLOOD4 Ssw Wytheville, VAREED CREEK FLOODED ROADS NEAR INTERSECTION OF HIGH BRIDGE ROAD AND ROUTE 684
May 17, 9:10 PM EDTFLASH FLOOD4 Ssw Wytheville, VAREED CREEK FLOODED HWY 21S. FLOODING ALSO DAMAGED ONE HOUSE
May 17, 9:10 PM EDTFLASH FLOODWytheville, VATRIBUTARY OF REED CREEK FLOODED 4TH STREET NEAR SPRING STREET
May 17, 10:00 PM EDTFLASH FLOODWytheville, VAAT LEAST FOUR HOMES IMPACTED BY FLASH FLOODING ON THE SOUTH SIDE OF WYTHEVILLE, GENERALLY ALONG AND NEAR REED CREEK AND GREASY CREEK. BASEMENT WALL COLLAPSED AT ONE HOME ON POMPHOLLOW ROAD, WATER FROM REED CREEK FLOWING THROUGH HOME AT 1508 GRAYSON TURNPIKE, F

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WGUS51 KRNK 180058
FFWRNK
VAC197-180700-
/O.NEW.KRNK.FF.W.0027.120518T0058Z-120518T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT THU MAY 17 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 300 AM EDT FRIDAY.

* AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYTHEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS UP TO THREE INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3703 8093 3692 8096 3684 8126 3689 8128

$$

AMS
3 follow-up statements
817 
WGUS71 KRNK 180123
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 PM EDT THU MAY 17 2012

VAC197-180700-
/O.CON.KRNK.FF.W.0027.000000T0000Z-120518T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-
923 PM EDT THU MAY 17 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR
CENTRAL WYTHE COUNTY...

AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYTHEVILLE.

REED CREEK WILL FLOOD PARTS OF WYTHEVILLE INCLUDING NEAR THE WATER 
TREATMENT PLANT AND ROUTE 121 WEST OF MAX MEADOWS. 

A TRIBUTARY OF REED CREEK WILL FLOOD MARSHALL STREET IN WYTHEVILLE. 

MCGAVOCK RUN WILL FLOOD PEPPERS FERRY ROAD AND MILLERS CREEK WILL 
FLOOD ROUTE 712 NORTH OF MAX MEADOWS. 

THE SOUTH FORK OF REED CREEK IS EXPECTED TO FLOOD PARTS OF THE RURAL 
RETREAT AREA AND OLD STAGE ROAD...ROUTE 667.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3703 8093 3692 8096 3684 8126 3689 8128

$$

AMS
846 
WGUS71 KRNK 180343
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 PM EDT THU MAY 17 2012

VAC197-180700-
/O.CON.KRNK.FF.W.0027.000000T0000Z-120518T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-
1143 PM EDT THU MAY 17 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR
CENTRAL WYTHE COUNTY...

AT 1138 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER THE WARNED AREA. THE COUNTY EMERGENCY MANAGER REPORTED 
HIGHWAY 21 SOUTH WAS CLOSED DUE TO HIGH WATER. 

REED CREEK WHICH RUNS THROUGH WYTHEVILLE AND ACROSS HIGHWAY 
21...CAME QUICKLY OUT OF ITS BANKS AND FLOODED ROADS. COUNTY 
OFFICIALS ALSO REPORTED MUD AND DEBRIS SLIDES IN WYTHE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3703 8093 3692 8096 3684 8126 3689 8128

$$

AMS
862 
WGUS71 KRNK 180703
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 AM EDT FRI MAY 18 2012

VAC197-180711-
/O.EXP.KRNK.FF.W.0027.000000T0000Z-120518T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WYTHE VA-
303 AM EDT FRI MAY 18 2012

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL WYTHE COUNTY...

RAINFALL ENDED BEFORE MIDNIGHT IN THE FLASH FLOOD IMPACTED AREA AND 
FLASH FLOODING THAT EARLIER IMPACTED WYTHE COUNTY...ESPECIALLY IN 
WYTHEVILLE AND JUST SOUTH OF THE CITY OF WYTHEVILLE...HAS ENDED. 
SOME CREEKS AND STREAMS IN THE AREA MAY BE NEAR OR JUST ABOVE 
BANKFUL FOR A FEW MORE HOURS...BUT FLASH FLOODING IS NO LONGER BEING 
OBSERVED OR REPORTED IN WYTHE COUNTY AT THIS TIME. EXTREME CAUTION 
SHOULD BE USED OVERNIGHT WHEN TRAVELLING NEAR ANY CREEKS OR STREAMS 
IN THE PREVIOUSLY WARNED AREA.

LAT...LON 3703 8093 3692 8096 3684 8126 3689 8128

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 17, 7:21 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 17, 7:21 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT THU MAY 17 2012

.SYNOPSIS...
A LARGE RIDGE OF HIGH PRESSURE AT THE SURFACE WILL BUILD
SOUTHEAST OUT OF THE GREAT LAKES AND INTO NEW ENGLAND AND THE MID
ATLANTIC STATES INTO EARLY IN THE WEEKEND. THIS SYSTEM WILL
MAINTAIN DRY AND SEASONABLE TEMPERATURES OVER THE PIEDMONT THROUGH
THE PERIOD...BUT WITH ISOLATED TO WIDELY SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS POSSIBLE IN THE MOUNTAINS.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 700 PM EDT THURSDAY...

ALREADY SENT AN UPDATE TO RAISE POPS ACROSS SW VA GIVEN PERSISTENT
BAND OF CONVECTION THAT HAS DEVELOPED ALONG A WEAK TROF
AXIS...AIDED BY LOW LEVEL EASTERLY FLOW AND AXIS OF HIGHER
THETA-E. IFFY AS TO HOW FAR SOUTH OR EAST THIS PRIMARILY OUTFLOW
DRIVEN CONVECTION WILL GO AS MOVEMENT REMAINS QUITE SLOW. LATEST
LOCAL MODELS DO DRIFT OR DEVELOP STORMS SOUTH INTO THE ROA AND NEW
RIVER VALLEYS BEFORE FINALLY FIZZLING WITH LOSS OF HEATING AND
LACK OF UPPER SUPPORT. OTRW FEW ADDED CHANGES OTHER THAN TO ADD
HEAVY RAIN MENTION AND UPDATE THE HWO TO REFLECT ISOLATED SEVERE
AND FLASH FLOOD THREAT.

AS OF 315 PM EDT THURSDAY...

LARGE SURFACE RIDGE OF HIGH PRESSURE BUILDING SOUTHEAST OUT OF THE
LOWER GREAT LAKES HAS HELPED TO PUSH BACKDOOR COOL FRONT SOUTHWEST
THROUGH MUCH OF THE BLACKSBURG FORECAST AREA...WITH THE EXCEPTION OF
THE NWRN NC MOUNTAINS...WHERE IT WILL TAKE MOST OF THE EVENING FOR
THE FRONT TO CLEAR THE AREA.

UPSLOPING WINDS ALONG THE EASTERN FLANKS OF THE APPALACHIANS...
COMBINING WITH DIFFERENTIAL HEATING AND SURFACE CONFLUENCE IN
PROXIMITY OF FRONTAL BOUNDARY WHERE THETA-E RIDGE PERSISTS HAS BEEN
SUFFICIENT TO SUPPORT DEVELOPMENT OF WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS...EXTENDING EAST ACROSS THE
FOOTHILLS OF NWRN NC.

HOWEVER...THERMODYNAMIC PROFILES RELATIVELY LACKLUSTER...WITH
CONVECTIVE AVAILABLE POTENTIAL ENERGY ONLY AROUND 750 J/KG WITH LI
VALUES IN -2C RANGE...NOT PARTICULARLY SUPPORTIVE OF SEVERE
WEATHER THREAT DESPITE PRESENCE OF SOME DRY AIR ALOFT AND A HINT
OF AN INVERTED-V SOUNDING. OF GREATER CONCERN IS RELATIVELY WEAK
CORFIDI VECTORS THROUGH THE AREA...AND WITH LIGHT STEERING WINDS
AND TOPOGRAPHIC ANCHORING POSSIBLE WHERE UPSLOPE IS
MAXIMIZED...POTENTIAL FOR SOME LOCALIZED HEAVY RAIN EXISTS WHICH
WARRANTS AT LEAST SOME ATTENTION IF ANY PARTICULAR STORM PARKS
OVER AN AREA THAT HAS RECEIVED A LOT OF RAIN IN RECENT DAYS.

OTHERWISE...WITH LOSS OF DAYTIME HEATING AND LACK OF ANY APPRECIABLE
DYNAMIC FORCING...EXPECT TO SEE SHOWERS/THUNDERSTORMS RAPIDLY WANE
BY MID EVENING...ENDING BY OR SHORTLY AFTER MIDNIGHT...TO BE FOLLOWED
BY GRADUAL CLEARING BUT WITH DEVELOPMENT OF SOME PATCHY FOG IN DEEPER
MOUNTAIN VALLEYS AND OTHER LOW LYING AREAS...ESPECIALLY THOSE THAT
RECEIVED RAIN.

INFLUENCE OF SURFACE RIDGE EXTENDING FROM UPSTATE NY SOUTHWEST INTO
THE MID ATLANTIC STATES WILL BE MORE PRONOUNCED ON FRIDAY...DRIVING
850 MILLIBAR TEMPERATURES DOWN ANOTHER COUPLE OF DEGREES AND
ADVECTING A DRIER AND MORE STABLE AIR MASS INTO MUCH OF THE AREA. ONE
EXCEPTION MAY AGAIN BE ACROSS THE MOUNTAINS...ESPECIALLY SOUTH OF
GRAYSON COUNTY VA...WHERE BETTER THETA-E AIR AND LOCALIZED
CONVERGENCE RESULTING FROM UPSLOPE AND DIFFERENTIAL HEATING MAY BE
SUFFICIENT TO IGNITE AN ISOLATED AFTERNOON SHOWER OR THUNDERSTORM.

LOCALLY DERIVED MOSMOS TEMPERATURE GUIDANCE HAS OUT PERFORMED
MAVMOS AND METMOS ACROSS THE BOARD THE PAST COUPLE OF DAYS...AND
DESPITE SLIGHT CHANGE IN AIR MASS...WAS AGAIN PREFERRED THROUGH THE
ENTIRE NEAR TERM PERIOD. EXPECT TO SEE LOWS TONIGHT RANGING FROM
THE MID 40S IN SOME OF THE DEEPER MOUNTAIN VALLEYS...TO THE LOWER
AND MID 50S IN THE FOOTHILLS OF NC. HIGHS ON FRIDAY EXPECTED TO
RANGE FROM THE 60S ACROSS THE HIGHEST ELEVATIONS...TO MIDDLE 70S
ACROSS MUCH OF THE PIEDMONT...AND ACROSS FAR SOUTHWESTERN VA INTO
SOUTHERN WV DUE TO SOME COMPRESSIONAL HEATING FROM DOWNSLOPING
WINDS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 245 PM EDT THURSDAY...

THE 12Z NAM SOLUTION FOR SATURDAY WAS DISREGARDED WHEN COMPARED TO
THE REST OF THE MODEL SUITE. HIGH PRESSURE AND LIGHT WINDS...WITH
FRIDAY AFTERNOON DEW POINTS FALLING INTO THE UPPER 40S...SHOULD ALLOW
MANY SITES TO DECOUPLE WITH SOME LOW TEMPS FALLING INTO THE LOW TO
MIDDLE 40S AT THE COLDEST SPOTS. H3 RH INCREASES ACROSS THE PIEDMONT
AND SOUTHSIDE INTO 12Z/8A SATURDAY THANKS TO THE UPPER LOW PORTION
OF A DEVELOPING REX BLOCK OVER THE EASTERN UNITED STATES.
HOWEVER...CIRRUS IS EXPECTED TO BE THIN AND EVEN THOUGH A WEAK
EASTERLY UPSLOPE FLOW IS IN PLACE ALONG THE BLUE RIDGE....THERE
ISN'T SUFFICIENT LLVL RH TO GENERATE MUCH IF ANY UPSLOPE CLOUDINESS.
H3 RH EXPANDS A LITTLE NORTH AND WEST...SUCH THAT SUNSHINE WILL BE
FILTERED BY HIGH CLOUDS...AND THE DEEP ALBEIT WEAK NE TO E FLOW WILL
KEEP TEMPS FAR BELOW H85 ADJUSTMENTS FOR THIS TIME OF YEAR. THE WET
NAM SOLUTION FOR SATURDAY IS FOLLY AND SHOULDN'T BE PAID ANY
ATTENTION. DESPITE ITS BETTER RESOLUTION HPC STATS SHOW THAT THE NAM
MODEL HAS BEEN THE POOREST PERFORMER WITH REGARDS TO QPF/POP SINCE
IT CHANGED ITS PHYSICS FROM THE OLD ETA. THE EASTERLY FLOW BECOMES A
BIT STRONGER AS THE H5 HEIGHT DIFFERENCE INCREASES BETWEEN THE UPPER
RIDGE OVER NEW YORK AND THE UPPER LOW OVER GEORGIA INTO SUNDAY.
THICKER AND LOWER CLOUDS ARRIVING SATURDAY NIGHT INTO SUNDAY MEANS A
MUCH WARMER START TO SUNDAY...AND ALTHOUGH CLOUDY A MINIMAL CHC OF A
SHOWER EXISTS ALONG THE VA/NC BORDER SUNDAY AND SUNDAY NIGHT. HIGH
TEMPS SHOULD BE RATHER SIMILAR SATURDAY AND SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 245 PM EDT THURSDAY...

SIGNIFICANT DIFFERENCES STILL EXIST BETWEEN THE OP GFS AND THE
ECMWF. POSSIBLY RELATED TO THE OP GFS KNOWN BIAS TO OVER AMPLIFY AND
BE TOO SPEEDY WITH TROUGHS...THE OP GFS IS MUCH DEEPER WITH A TROUGH
CROSSING THE GREAT LAKES AND OHIO RIVER...ANCHORED TO A GYRE
SPINNING ACROSS HUDSON BAY. IN OPPOSITION...THE ECMWF SPLITS THIS
TROUGH INTO TWO PARTS...AS THE CENTRAL CANADIAN TROUGH SPLITS OFF
INTO A SEPARATE CLOSED UPPER LOW ROLLING ACROSS KY AND TN BY
MIDWEEK. THE ECMWF SOLUTION WOULD MEAN A WEAK IF ANY COLD FRONT
CROSSING THE CWA MIDWEEK. THE MORE AMPLIFIED OP GFS HAS A STRONGER
FRONT WHICH CROSSES TUESDAY CAUSING WEDNESDAY TO BE DRY. SIMILAR TO
YESTERDAY...WILL FOLLOW MORE OF A ECMWF SOLUTION WHICH KEEPS TUESDAY
DRIER AND WEDNESDAY WET AS THE UPPER LOW SITS AND STALLS OVER THE
REGION ON WEDNESDAY...POSSIBLY LEADING TO MORE HEAVY RAINFALL.
ALSO...THE ECMWF HOLDS ONTO EASTERLY FLOW LONGER...THUS LEADING TO A
COOLER AND MORE CLOUDY EARLY NEXT WEEK THAN THE OP GFS OR THE MUCH
WARMER MEX NUMBERS SUGGEST. THUS FOLLOWED THE ECMWF MOS TEMPS MORE
CLOSELY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 710 PM EDT THURSDAY...

INCLUDING BRIEF SHORT TERM LOW END FLYING CONDITIONS AT KBCB WITH
CONVECTION NEARBY...OTRW RUNNING WITH VICINITY TSRA MENTION AT
KROA/KBLF WITH A TEMPO AT KROA FOR MVFR IN STORMS WITH TSRA BAND
JUST NORTH. OTRW EXPECTING VFR TO PREVAIL OUTSIDE OF CONVECTION
EARLY ON WITH STORMS FADING IN THE NEXT HOUR OR TWO.

HOWEVER...THERE IS A BETTER PROBABILITY OF DEVELOPMENT OF SOME
PATCHY LATE NIGHT FOG IN LOW LYING AREAS THAT RECEIVE
EVENING RAINS...AND IN SOME OF THE DEEPER MOUNTAIN VALLEYS EVEN
IF RAIN DOES NOT OCCUR PER LAMP GUIDANCE. HIGH CONFIDENCE OF
SEEING IFR/LIFR AT KBCB GIVEN CURRENT RAINFALL AND IFR OR WORSE AT
KLWB...AND PERHAPS A PERIOD OF MVFR AT KLYH IF THE CURRENT NE
FLOW BECOMES LIGHT. EXPECT ANY FOG OR LOW CLOUDS TO QUICKLY FADE
EARLY FRIDAY...WITH VFR RETURNING UNDER SCTD CU/BKN CI BY FRIDAY
AFTERNOON.

OTRW DO NOT EXCEPT TO SEE ANY SIGNIFICANT THREAT FOR WIDESPREAD
FLIGHT RESTRICTIONS UNTIL AT LEAST TUESDAY OF NEXT WEEK...WHEN
ANOTHER SLOW MOVING COOL FRONT IS EXPECTED TO MAKE ITS WAY INTO
THE AREA FROM THE WEST...PRECEDED AND ACCOMPANIED BY SCATTERED
SHOWERS AND/OR THUNDERSTORMS.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...JH/WERT
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/WERT
Hazardous weather outlook, May 17, 6:42 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT THU MAY 17 2012

NCZ001>003-018-019-VAZ007-009>019-WVZ042>045-182245-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
MERCER-SUMMERS-MONROE-GREENBRIER-
642 PM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE ISOLATED
HAIL AND STRONG WINDS ALONG WITH VERY HEAVY RAINFALL CAPABLE OF
CAUSING FLASH FLOODING THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY.
HOWEVER..THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ020-022>024-032>035-043>047-058-059-182245-
STOKES-ROCKINGHAM-CASWELL-YADKIN-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
642 PM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY.
HOWEVER..THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 17, 7:17 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT THU MAY 17 2012

VAZ013-014-180000-
MONTGOMERY VA-PULASKI VA-
717 PM EDT THU MAY 17 2012

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND PULASKI
COUNTIES...

AT 714 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF NEWPORT...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MC COY AROUND 755 PM AND PARROTT AROUND 800
PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3718 8078 3721 8071 3721 8070 3723 8066
      3728 8050 3724 8046 3708 8065

AMS
Special weather statement, May 17, 7:23 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT THU MAY 17 2012

VAZ010-011-180015-
BLAND VA-GILES VA-
723 PM EDT THU MAY 17 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND AND GILES COUNTIES...

AT 719 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
POPLAR HILL...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXTREMELY HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR MECHANICSBURG AROUND 735 PM...LONG SPUR
AROUND 740 PM...KIMBERLING AROUND 745 PM...HICKSVILLE AROUND 800
PM...BASTIAN AROUND 805 PM AND BLAND AROUND 810 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3727 8084 3719 8078 3712 8090 3711 8093
      3710 8092 3705 8102 3702 8111 3704 8113
      3703 8115 3715 8129

AMS
Special weather statement, May 17, 7:35 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT THU MAY 17 2012

VAZ013-014-180000-
MONTGOMERY VA-PULASKI VA-
735 PM EDT THU MAY 17 2012

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND PULASKI
COUNTIES...

AT 733 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
BLACKSBURG...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WALTON AROUND 800 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3725 8061 3726 8056 3727 8052 3730 8046
      3721 8035 3703 8056 3719 8075

AMS
Special weather statement, May 17, 8:12 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT THU MAY 17 2012

VAZ012>014-180115-
MONTGOMERY VA-PULASKI VA-WYTHE VA-
812 PM EDT THU MAY 17 2012

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY...PULASKI AND WYTHE
COUNTIES...

AT 809 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RADFORD...
MOVING SOUTHWEST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. FREQUENT CLOUD
TO GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE OUT ON
CLAYTOR LAKE GET BACK TO LAND AND FIND A SAFE BUILDING OR SAFE
VEHICLE.

THIS STORM WILL BE NEAR CHILDRESS AROUND 820 PM...CLAYTOR DAM AROUND
825 PM...GRAYSONTOWN AROUND 830 PM...CLAYTOR LAKE STATE PARK AROUND
835 PM...DRAPER AROUND 900 PM AND ALLISONIA AROUND 910 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3707 8092 3711 8093 3716 8084 3725 8061
      3727 8052 3732 8043 3717 8018 3701 8044
      3702 8045 3698 8049 3701 8052 3694 8059
      3688 8075 3705 8098

AMS
Local storm report, May 17, 8:16 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             4 NNW WYTHEVILLE        37.00N 81.11W
05/17/2012  E0.88 INCH       WYTHE              VA   TRAINED SPOTTER

&&

FISHER
Special weather statement, May 17, 8:53 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 PM EDT THU MAY 17 2012

VAZ012-180130-
WYTHE VA-
853 PM EDT THU MAY 17 2012

...A STRONG THUNDERSTORM WILL AFFECT WYTHE COUNTY...

AT 851 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WYTHEVILLE...
MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY...VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR FAVONIA AROUND 905 PM...CROCKETT AROUND 920
PM AND SPEEDWELL AROUND 930 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3705 8102 3706 8098 3693 8082 3677 8125
      3693 8134

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:12 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford63 min
May 17, 8:40 PM EDTAreal Flood AdvisoryRNKWythe6 hr
May 17, 8:53 PM EDTSpecial Weather StatementRNKWythe37 min

Nearby

Flash Flood Warnings in Virginia, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.